Kansas, 2018

High Wind in Kansas, January 10 to 11, 2018

January 10 to 11, 2018 · NWS DDC · 15 events in 8 counties and zones

An upper level low moved out of the Four Corners region and into the Southern Rockies before ejecting northeastward across Kansas. Very strong north winds were observed behind the associated cold front that swept through late on the 10th and into the 11th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low moved out of the Four Corners region and into the Southern Rockies before ejecting northeastward across Kansas. Very strong north winds were observed behind the associated cold front that swept through late on the 10th and into the 11th. Some of the precipitation associated with the upper level system turned to snow. There was at least 3 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 10, 5:04 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Jan 10, 5:04 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
504 PM CST Wed Jan 10 2018

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 319 PM CST Wed Jan 10 2018

An arctic cold front situated over northern Nebraska will move
rapidly southeastward and arrive tonight as an upper level storm
system passes across western Kansas. Some light rain showers may
develop this evening along an initial cold front. The
precipitation will change to snow from northwest to southeast
between midnight and 4 am as the arctic front sweeps through.
There could be a brief period of freezing rain before the
changeover to snow. Also, initial melting of snow will refreeze
and could result in slick roads. This is a fast moving and
weakening system so heavy amounts of snow are not expected. Snow
amounts could reach as high as 1 to 2 inches in a few spots,
and with the expected 50 mph winds behind the cold front,
drifting and reduced visibilities at times can be expected. In
south central Kansas, rain is expected late tonight, which could
change to snow briefly before ending. The main concern here is any
freezing of the wet roads after the cold front passes, which
would lead to slick spots and hazardous driving. Therefore, a
winter weather advisory was expanded to include all of central and
western Kansas for snow, blowing snow and freezing rain. Winds
may come close to high wind warning criteria (sustained winds 40+
mph or gust to 58 mph) for a few hours and this is covered in the
winter weather advisory.

.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CST Wed Jan 10 2018

Highs will moderate into the 30s and 40s for Friday. The next
acrtic front will result in a cooldown by Saturday with highs in
the 20s to mid 30s. After another brief warmup Sunday with highs
in the mid 40s to lower 50s, another arctic front will result in
highs in the 20s to lower 30s for Monday along with chances for
light snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 441 PM CST Wed Jan 10 2018

Deteriorating conditions through the time period for all TAF sites.
A strong cold front combining with a storm system moving in from
New Mexico will lead to very strong winds, rain quickly changing
to snow, and blowing snow impacting visibility.

Winds will switch to NW and increase to 35 kts with gusts to 50
kts between 03-06Z and continue strong through the rest of the
time period. Light rain will look to develop between 03-06Z and
quickly change to snow as the colder air from Nebraska sweeps in.
Once this happens LIFR conditions will be likely for all TAF sites
from 07-13Z. The snow showers should move out of the region after
15Z but blowing snow and reduced visibilities could continue until
around 18Z. The skies should begin to clear and visibilities
improve from 18Z on.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  19  32  13  38 /  80  50   0   0
GCK  20  34  13  42 /  90  10   0   0
EHA  23  41  21  55 /  90   0   0   0
LBL  21  38  16  47 /  90  10   0   0
HYS  17  26   9  31 /  80  70   0  10
P28  22  33  14  35 /  50  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight CST /11 PM MST/ tonight to
8 AM CST /7 AM MST/ Thursday for KSZ030-031-043>046-061>065-
074>079-084>088.

Winter Weather Advisory from 3 AM to 9 AM CST Thursday for
KSZ066-080-081-089-090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Jan 10, 3:37 AM CST, 18 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CST Wed Jan 10 2018

KSZ030-031-043>046-061>066-074>081-084>090-110945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CST Wed Jan 10 2018 /237 AM MST Wed Jan 10 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and Tonight.

Day 1 Discussion
----------------

Fire danger will be elevated today across far southwestern Kansas
due to strong southerly winds and RHs dipping into the 20 percent
range.

Strong northerly winds gusting over 35 mph at times are expected
tonight behind a cold front.

A winter weather advisory continues across portions of western,
central, and west central Kansas tonight. See the latest winter
weather messages for the latest details.

Day 1 Hazards
-------------
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong northerly winds are expected behind a cold front Thursday.

Cold temperatures return Friday and Saturday with lows in the
teens and single digits and wind chills dipping below zero
Saturday morning.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Elevated risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Limited risk

* Saturday
  - Excessive cold: Elevated risk

* Sunday
  - Excessive cold: Elevated risk

* Monday
  - Excessive cold: Limited risk

* Tuesday
  - Excessive cold: Limited risk
  - Snow: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Finney

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at 1107 PM.

High Wind, Finney

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Finney forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed 1 mile ENE Garden City at 1140 PM.

High Wind, Scott

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Scott forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed 6 miles NW of Scott City at 1059 PM.

High Wind, Finney

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Finney forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport at 1134 PM.

High Wind, Stevens

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Stevens forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Observed at the Hugoton airport at 1155 PM.

High Wind, Hamilton

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed at the Syracuse airport at 1055 PM mst.

High Wind, Haskell

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Haskell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Observed at the Sublette airport at 1155 PM.

High Wind, Seward

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Seward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at 4 miles SSW of Kismet at 1230 AM.

High Wind, Ford

When
January 10, 10:00 PM CST to January 11, 4:00 PM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport at 1229 AM.

High Wind, Ford

When
January 10, 10:00 PM CST to January 11, 4:00 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport at 120 AM.

High Wind, Stevens

When
January 10, 10:00 PM CST to January 11, 4:00 PM CST
Where
Stevens forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Observed at the Hugoton airport at 1232 AM.

High Wind, Finney

When
January 10, 10:00 PM CST to January 11, 2:00 PM CST
Where
Finney forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport at 107 AM.

High Wind, Barber

When
January 11, 3:00 AM CST to 6:00 PM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport at 322 AM.

High Wind, Barber

When
January 11, 3:00 AM CST to 6:00 PM CST
Where
Barber forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport at 625 AM.

High Wind, Barber

When
January 11, 3:00 AM CST to 6:00 PM CST
Where
Barber forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Observed at the Medicine Lodge airport at 419 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738349, 738351, 738353, 738357, 738359, 738362, 738365, 738366, 738368, 738369, 738371, 738378, 738375, 738402, 738403.